Forum

Steroids or not?

I am currently having my 4th relapse since this time last year. My MS nurse wants me to start steroids but I’m not sure. I was on them at xmas as my neuro thought they would give me a boast. They didnt and I felt awful. I had dreadful nightsweats and would have to change 3 times throughout the night. Also had huge weight gain that has not gone since.
What I didnt know till afterwards was I had a bad kidney infection at the time so maybe that is why I had such a bad time on them.
At the minute all my usual symptoms have multiplied ie. Leg and arm weakness, fatigue, buzzing, burnings, RLS etc.
Along with this I’m having shooting pains in my feet and back. The fatigue is just wiping me out. I can’t stay awake which isn’t good with a 2 year old daughter. I am having to put the tv on in my room for her while I’m in bed. Thankfully I’m off work this week fur half term.
so should I take a course of steroids or ride it out?

Thanks, lindsay

Hi Lindsay,

There's no evidence steroids make any difference to the long-term outlook, so it really does come down to a personal choice about which is the lesser of two evils.

If you'd honestly rather just be patient, and live with the relapse symptoms, than risk another bad experience on steroids, that's a perfectly valid choice, as far as I can see - not one that damages your future prospects at all.

Tina

I'd be tempted to say no to steriods - short term relief, long term not so good as the previous poster said, it is a personal choice - having hed this ms s1it for 12 years now, can say, tried them, short term helped a bit - long term now spms = short term side effects were rubbish - mega insomnia, swollen face etc etc, great choice hey! I seriously recommend looking into ccsvi treatment before you develop spms - txxke care, recover soon - Sxx
 

hi Lindsay i would have to say that if your going to take them making sure your doc gives you sleeping tabs as i was up three nights with hardly any sleep 8hrs but i was on 500mg a day so that was quite a lot. Darryl

Hi Lindsay,

If you mean that your last course of steroids was the Xmas just gone - like seven weeks ago - then please do not have another course of steroids.  Standard advice is a minimum of 6 months between courses. 

If you are not certain, nip in to your local chemist and ask the pharmacist for advice.

Geoff

Oh sweetie I know how you feel . I have a 2 year old as well and I thank my lucky stars for nursery. I work nights and had to take time off when she was 6 months old for a relapse. I had IV steroids over 3 days in our hospitals out patient dept. My relapse was over quicker and the steroids worked better and quicker that way. I have had oral steroids before at home and it was awful. Like everyone says the steroids aren't a cure they just speed things up and perk you up a bit. I was back at work in a week  I just thank my lucky stars that they still work and the DMDs are working. Pm me if you want to chat hon good luck what ever you decide laura xxx.

Hi Lindsey

I try to avoid steroids as much as possible and work through the symptoms myself. One of the reasons for this is to protect my skin, because over time steriods will weaken it (fair skinned). My Neurologist is neutral on this but my rehab Consultant agrees.

I have also decided that I won't have oral steroids in future as intravenous suits me better.

Try (I know it will be hard with youngsters) to be as relaxed as possible as much as possible.

Hope things settle down soon.

Cheers

Moira

Many MSers find steroids work brilliantly well for them. (I am completely biased against them though - they don't work for me and they have screwed up my digestive system!)

When they work, they shorten the time to recovery so it's a matter of deciding which is the lesser of the two evils: the relapse or the steroid side effects.

Probably good to take one other thing into consideration: on the whole, they work best when taken early in the relapse.

Whatever you decide, I hope your MS decides to take a holiday very soon!

Karen x

Hi Lindsay,

I appreciate how you feel, I'm in bed to day too as i'm exhausted and can also only do it because I'm on half term!

Re: steroids, I've had two courses of them in the twelve years I've had RRMS and I'm afraid they never did anything to help my symptoms, in fact, they made me feel worse as I became very depressed on them!

If you can carry on coping with the symptoms you're experiencing now I'd suggest not using steroids, but obviously it is totally your choice.  I appreciate how dificult it must be with a two yr old to entertain.  I do hope you have family or friends nearby who might be able to look after your daughter for a while so you can have a proper rest?  I do get fed up with being told to rest by everyone, but I guess it's the only thing that works :0/

Hope you start to feel better soon

C x